Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Topeka, KS

October 14, 2000Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2000, 5:12 PM CDT for Marshall County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 14, 2000, 5:12 PM CDT (22:12 UTC)
Expired
Oct 14, 2000, 5:45 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Marshall County, KS

What was reported inside it

TimeReportWhereRemark
Oct 14, 5:13 PM CDTHail 0.88Home, KS
Oct 14, 5:20 PM CDTHail 0.88Beattie, KS
Oct 14, 5:52 PM CDTHail 0.75Marysville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 142212
SVRTOP
KSC117-142245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT SAT OCT 14 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AND NORTH CENRAL MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BEATTIE...OR ABOUT 9 MILES EAST
  OF MARYSVILLE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  SUMMERFIELD
  AXTELL

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAuY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:39 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 14, 3:39 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SAT OCT 14 2000

...PRECIPITATION CHANCES TONIGHT...THEN AGAIN ON MONDAY ARE MAIN
CONCERNS...ALONG WITH TEMPERATURES.

THUNDERSTORMS CONTINUE TO FIRE IN WARM AIR AHEAD OF FRONT OVER EAST
CENTRAL AND NORTHEAST KANSAS IN MOIST INFLOW AREA...ALTHOUGH LOW
LEVEL FLOW NOT THAT STRONG.  WILL STILL KEEP MENTION OF SEVERE AS HAVE
HAD AT LEAST REPORTS OF SMALL HAIL WITH VILS IN THE MIDDLE TO UPPER
30S.  EXPECT UPPER IMPULSE EJECTING FROM SOUTHWEST IN STRONG JET ALOFT
TO STILL SUPPORT SOME POTENTIAL.  SHOWERS MOVING TO THE NORTHEAST
BUT CONTINUE TO REDEVELOP TO THE SOUTHWEST.  NEXT FEATURE IS IN THE
NORTHERN STREAM AND MODELS HAVE THIS WORKING ACROSS STATE
OVERNIGHT.  GIVEN THIS FEATURE...WILL CONTINUE HIGH POPS FOR THE
OVERNIGHT HOURS.  TEMPERATURE WISE WILL GO CLOSER TO FAN NUMBERS ON
LOWS IN THE NORTH CENTRAL AND...COMPROMISE OVER THE EAST CENTRAL
WHERE PCPN WILL BE LAST TO LEAVE.

ON SUNDAY...WAVE WORKS EAST...MODELS SHOWING CONSIDERABLE LOW LEVEL
RH.  WITH GO WITH SKIES BECOMING PARTLY CLOUDY...EAST CENTRAL THE
LAST TO FOLLOW.  LOOKS LIKE TEMPERATURES IN AROUND 70 WILL BE GOOD
BUT IF CLOUDS LINGER OVER THE EAST CENTRAL...THEY COULD BE COOLER.

SUNDAY NIGHT AND MONDAY MODELS HAVE SYSTEM COMING OUT OF SW WITH THE
AVN BEING THE STRONGEST AND MOST CONSISTENT WITH THIS FEATURE.  QPF
HOWEVER LOOKS OVERDOWN.  FOR NOW WILL INTRODUCE KEEP SKIES AT LEAST
PARTLY CLOUDY SUNDAY NIGHT AND INCREASING CLOUDS OVER THE NORTHEAST
AND EAST CENTRAL MONDAY WITH 20 TO 30 PERCENT POPS.  MODELS HAVE
H850 MB TEMPS COOLING SOME.  WILL GO WITH 65 TO 70 MOST AREAS.

.TOP...NONE
FRANTZ

In the hours before

Special weather statement, Oct 14, 11:30 AM CDT, 5 hours 42 minutes before
KSZ010>012-022>024-026-035>040-054>056-058-059-142030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1130 AM CDT SAT OCT 14 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST
AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING...

STORM SPOTTER ACTIVATION MAY BE NECESSARY ACROSS NORTHEAST
AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. THE AREA OF
GREATEST CONCERN WOULD BE GENERALLY ALONG AND SOUTHEAST OF A LINE...
FROM MARYSVILLE TO ABILENE.  THE MAIN THREAT FROM THE THUNDERSTORMS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

A SLOW MOVING COLD FRONT...SEVERAL UPPER LEVEL IMPULSES...AND MOIST
UNSTABLE AIR AHEAD OF THE FRONT...WILL ALL COMBINE TO GIVE A
POTENTIAL FOR SEVERE WEATHER.  THE MID AFTERNOON INTO THE
EARLY EVENING HOURS WOULD BE THE TIME OF MOST CONCERN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.S

PF

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:06 PM CDTSevere Thunderstorm WarningTOPRepublic14 min
Oct 14, 5:39 PM CDTSevere Thunderstorm WarningTOPMarshall21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.